Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 32, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 7, 1997, 7:49 PM CDT for McPherson County, Saline County, Kansas. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 7, 1997, 7:49 PM CDT (00:49 UTC)
- Expired
- May 7, 1997, 8:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties McPherson County, KS, Saline County, KS
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 7, 8:07 PM CDT | Hail 0.75 | Moundridge, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 7, 4:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.8 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1465 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 208 m²/s²
- 0-3 km storm-relative helicity
- 298 m²/s²
- Significant tornado parameter
- 1.9
- Supercell composite
- 9.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KICT 080051 RRA
SVRICT
KSC113-169-080145-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
749 PM CDT WED MAY 7 1997
* SEVERE THUNDERSTORM WARNING FOR
MCPHERSON COUNTY - CENTRAL KANSAS
* UNTIL 845 PM CDT
* SOME TOWNS AFFECTED
MCPHERSON
GALVIN
ELYRIA
MCPHERSON STATE LAKE
* AT 748 PM RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES
NORTHEAST OF MCPHERSON TO 5 MILES SOUTHWEST OF MCPHERSON MOVING
SOUTHEAST AT 15 MPH. AT THIS TIME DIME SIZED HAIL WAS REPORTED IN
MCPHERSON.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 60 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.
THIS REPLACES THE SEVERE THUNDERSTORM WARNING FOR MCPHERSON COUNTY
WHICH WAS IN EFFECT UNTIL 755 PM.
THE SEVERE THUNDERSTORM WARNING WHICH WAS IN EFFECT FOR SALINE
COUNTY UNTIL 755 PM WILL BE ALLOWED TO EXPIRE.
MATT
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:16 PM CDT, 4 hours 33 minutes earlier.
Area forecast discussion, May 7, 3:16 PM CDT, 4 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 315 PM CDT WED MAY 07 1997 ...SHORT TERM... CNVTN IS THE MAIN FOCUS THIS EVENING.... ATEST SFC MAP SHOWS A COLD FRONT FROM NEAR HAYS TO DODGE CITY. 1-2 MB PRESSURE FALLS INDICATE A CONTINUED SE MOVEMENT. LIFTED INDICIES ARE IN THE -6 TO -8 RANGE WITH THE CAP NEAR ZERO. VISIBLE SATELLITE INDICATING CU STARTING TO POP AHEAD OF THE FRONT. EXPECT STORMS TO DEVELOP BY 4 PM AND QUICKLY GOING SEVERE. WIND PROFILES INDICATE MAINLY HAIL AND WIND BU ISOLATED SUPERCELLS ARE NOT OUT OF THE QUESTION. EXPECT STORMS TOMOVE EAST OF CEN/SCEN KS BY MIDNIGHT AS THE FRO T PUSHES THROUGH AND BY MORNING ACROSS SOUTHEAST KS. OGREN ...LONG TERM... MAIN QUESTION THURSDAY TO BE TEMPS AFTER FRONT EXITS STATE AND HIGH BUILDS IN. FWC MUCH WARMER THAN FAN. BASED ON GOOD AGREEMENT AT 850 WITH ALL 3 MDLS WILL PRETTY MUCH SPLIT THE DIFFERENCE. FOR THUR NIGHT HAVE GONE WITH GUIDANCE BASED ON CLEAR SKIES AND LIGHT WINDS ALLOWING TEMPS TO DROP QUICKLY. HAVE AGAIN SPLIT THE DIFFERENCE FRIDAY BASED ON 850 TEMPS INDICATING HIGHS SHOULD BE WARMER THAN FAN BUT COOL STARTING TEMPS SHOULD LIMIT HIGHS BELOW FWC. MATT RSL 2048/067 044/070 03400 SLN 050/068 043/068 03521 ICT 052/069 045/072 046 03541 HUT 050/068 044/071 03531 CNU 050/068 045/070 03761
In the hours before
Special weather statement, May 7, 5:34 PM CDT, 2 hours 15 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-060100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 534 PM CDT WED MAY 07 1997 THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. MATT
Special weather statement, May 7, 5:35 PM CDT, 2 hours 14 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-060100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 534 PM CDT WED MAY 07 1997 THE NATIONAL WEATHER SERVICE IHN WICHITA IS ACTIVATING OUR SKYWARN SPOTTER NETWORK. A SKYWARN OPERATOR IS MONITORING AREA NETWORKS. THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ. SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ. MATT
Special weather statement, May 7, 6:20 PM CDT, 1 hour 29 minutes before
KSZ033-048-049-080000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 620 PM CDT WED MAY 7 1997 ...SEVERE THUNDERSTORM WATCH 261 HAS BEEN CANCELLED... AT 615 PM CDT...THE SEVERE STORMS PREDICTION CENTER CANCELLED SEVERE THUNDERSTORM WATCH 261 ISSUED AT 1 PM THIS AFTERNOON FOR SALINE... ELLSWORTH AND LINCOLN COUNTIES AND REPLACED IT WITH SEVERE THUNDER- STORM WATCH 264 WHICH IS IN EFFECT FOR NORTHEAST KANSAS THROUGH MIDNIGHT. HOWEVER...SEVERE THUNDERSTORMS WERE STILL OCCURRING IN SALINE COUNTY IF YOU LIVE IN SALINE COUNTY...INCLUDING SALINA...OR ARE TRAVELLING ALONG I-70...BE ALERT FOR LARGE HAIL AND DAMAGING WINDS THE SEVERE WEATHER THREAT IS NOT OVER ES
Special weather statement, May 7, 6:25 PM CDT, 1 hour 24 minutes before
KSZ033-048-049-080000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 620 PM CDT WED MAY 7 1997 ...SEVERE THUNDERSTORM WATCH #261 HAS BEEN CANCELLED... AT 615 PM CDT...THE SEVERE STORMS PREDICTION CENTER CANCELLED SEVERE THUNDERSTORM WATCH #261 ISSUED AT 1 PM THIS AFTERNOON FOR SALINE... ELLSWORTH AND LINCOLN COUNTIES AND REPLACED IT WITH SEVERE THUNDER- STORM WATCH #264 WHICH IS IN EFFECT FOR NORTHEAST KANSAS THROUGH MIDNIGHT. v HOWEVER...SEVERE THUNDERSTORMS WERE STILL OCCURRING IN SALINE COUNTY! IF YOU LIVE IN SALINE COUNTY...INCLUDING SALINA...OR ARE TRAVELLING ALONG I-70...BE ALERT FOR LARGE HAIL AND DAMAGING WINDS! THE SEVERE WEATHER THREAT IS NOT OVER! ES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 7, 7:05 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 65 min |
| May 7, 8:10 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 60 min |
| May 7, 8:27 PM CDT | Severe Thunderstorm Warning | ICT | Chase | 48 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.